zbMATH — the first resource for mathematics

The generalised Hamilton-Jacobi inequality and the stability of equilibria in nonlinear elasticity. (English) Zbl 0709.73014
The author presents general techniques for demonstrating the stability of solutions of the equilibrium equations of nonlinear elasticity under the constitutive assumption of polyconvexity. This approach extends and unifies ideas from the classical field theory of the calculus of variations and shows that a sufficient condition for stability is that there exists a solution to a certain generalized Hamilton-Jacobi differential inequality. Application to a large class of polyconvex stored energy functions is also shown in this paper.
Reviewer: S.Zheng

74B20 Nonlinear elasticity
74S30 Other numerical methods in solid mechanics (MSC2010)
74P10 Optimization of other properties in solid mechanics
49J40 Variational inequalities
Full Text: DOI
[1] J. M. Ball, Convexity conditions and existence theorems in nonlinear elasticity, Arch. Rational Mech. Anal. 63 (1977), 337–403. · Zbl 0368.73040 · doi:10.1007/BF00279992
[2] J. M. Ball, Constitutive inequalities and existence theorems in nonlinear elastostatics, ”Nonlinear Analysis and Mechanics”: Heriot-Watt Symposium Vol. 1 (R. J. Knops Ed.), Pitman (London), 1977, 187–241.
[3] J. M. Ball & J. E. Marsden, Quasiconvexity at the boundary, positivity of the second variation and elastic stability, Arch. Rational Mech. Anal. 86 (1984), 251–277. · Zbl 0552.73006 · doi:10.1007/BF00281558
[4] O. Bolza, ”Lectures on the Calculus of Variations”, Dover Publications Inc., 1961. · Zbl 0098.07301
[5] G. A. Bliss, ”Lectures on the Calculus of Variations”, University of Chicago Press, 1946. · Zbl 0063.00459
[6] L. Cesari, ”Optimisation–theory and applications”, Springer-Verlag, 1983. · Zbl 0506.49001
[7] B. Dacorogna, ”Weak continuity and weak lower semi-continuity of nonlinear functionals”, Springer-Verlag, Lecture notes in Mathematics, vol. 992, 1982. · Zbl 0484.46041
[8] L. C. Evans, Quasiconvexity and partial regularity in the Calculus of Variations, Arch. Rational Mech. Anal. 95 (1986), 227–252. · Zbl 0627.49006 · doi:10.1007/BF00251360
[9] P. J. Olver, Conservation laws and null divergences, Math. Proc. Camb. Phil. Soc. 94 (1983), 529–540. · Zbl 0556.35021 · doi:10.1017/S030500410000092X
[10] P. J. Olver & J. Sivaloganathan, The structure of null Lagrangians, Nonlinearity 1 (1988), 389–398. · Zbl 0662.49016 · doi:10.1088/0951-7715/1/2/005
[11] H. Rund, ”The Hamilton-Jacobi theory in the Calculus of Variations”, Van Nostrand (London), 1966. · Zbl 0141.10602
[12] J. Sivaloganathan, A field theory approach to stability of radial equilibria in nonlinear elasticity, Math. Proc. Camb. Phil. Soc. 99 (1986), 586–604. · Zbl 0612.73013 · doi:10.1017/S0305004100064513
[13] J. Sivaloganathan, Implications of rank one convexity, Analyse Non LinĂ©aire 5 no. 2 (1988), 99–118. · Zbl 0664.73006
[14] H. Weyl, Geodesic Fields, Ann. Math. 36 (1935), 607–629. · Zbl 0013.12002 · doi:10.2307/1968645
[15] P. Ponte Casteneda, On the overall properties of nonlinearly elastic composites, (Preprint) Dept. of Mech. Eng., The Johns Hopkins University, Baltimore, U.S.A. (1988).
[16] D. R. S. Talbot & J. R. Willis, Variational principles for inhomogeneous nonlinear media, I.M.A. J. Appl. Math. 35 (1985), 39–54. · Zbl 0588.73025
[17] R. B. Vinter & R. M. Lewis, A verification theorem which provides a necessary and sufficient condition for optimality, I.E.E.E. Trans. on Automatic control AC-25 no. 1 (1980), 84–89. · Zbl 0431.49032 · doi:10.1109/TAC.1980.1102233
[18] P. L. Lions, ”Generalised solutions of Hamilton-Jacobi equations”, Research notes in Mathematics, no. 69, Pitman, Boston, 1982. · Zbl 0497.35001
[19] D. G. B. Edelen, The null set of the Euler-Lagrange operator, Arch. Rational Mech. Anal. 11 (1984), 117–121. · Zbl 0125.33002 · doi:10.1007/BF00253934
[20] J. M. Ball & V. J. Mizel, One-dimensional variational problems whose minimisers do not satisfy the Euler-Lagrange equation, Arch. Rational Mech. Anal. 90 (1985), 325–388. · Zbl 0585.49002 · doi:10.1007/BF00276295
[21] J. M. Ball & J. C. Currie & P. J. Olver, Null Lagrangians, weak continuity and variational problems of arbitrary order, J. Funct. Anal. 41 (1981), 135–174. · Zbl 0459.35020 · doi:10.1016/0022-1236(81)90085-9
[22] L. Tonelli, ”Fondamenti di Calcolo delle Variazioni”, Zanichelli 2 vols. I, II, 1921–1923 (in L. Tonelli, Opere Scelte vol. 13, Edizioni Cremonesi, Roma, 1961).
[23] T. Valent, ”Boundary value problems of finite elasticity”, Springer Tracts in Natural Philosophy vol. 31, Springer-Verlag, 1988. · Zbl 0648.73019
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.